Alert archive / Florida / Tornado Warnings in 1997

Tornado Warning 18, NWS Tampa Bay, FL

April 28, 1997Hardee County, Polk County, Florida

NWS Tampa Bay, FL issued this tornado warning at Apr 28, 1997, 1:02 PM EDT for Hardee County, Polk County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1997, 1:02 PM EDT (17:02 UTC)
Expired
Apr 28, 1997, 1:45 PM EDT
In force
43 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

Counties Hardee County, FL, Polk County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1286 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.8
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WFUS1 KTBW 281705 RRA
TORTBW
FLC049-105-281745-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
102 PM EDT MON APR 28 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  145 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL FLORIDA
 
   ...NORTHERN HARDEE COUNTY...SOUTHERN POLK COUNTY
 
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS INDICATED
BY RADAR 5 MILES SOUTHWEST OF BOWLING GREEN MOVING NORTHEAST AT
40 MPH.  THIS STORM WILL MOVE INTO SOUTHERN POLK COUNTY AROUND 115 PM.
 
IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER
OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT.
 
THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN
UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT
WEATHER REPORTS TO OUR OFFICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Apr 28, 10:00 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 28, 10:00 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
955 AM EDT MON APR 28 1997

TEMPERATURES ALOFT RELATIVELY WARM THEREFORE ATMOSPHERE
IS NOT AS UNSTABLE AS IT COULD BE. LARGE AREA OF RAIN AND EMBEDDED
THUNDERSTORMS OVER GULF AND WEST COAST CONTINUES MOVING EASTERLY.
MAIN THREAT TODAY IS HEAVY RAIN WITH ANOTHER 2 TO 3 INCHES EXPECTED.
MINOR COASTAL FLOODING IS EXPECTED FROM STRONG ONSHORE WINDS. THE
GREATEST COASTAL FLOOD THREAT IS THROUGH HIGH TIDE WHICH WILL BE
AROUND 6 PM. STRONG VERTICAL SHEAR KEEPS THREAT OF ORGANIZED CONVECTION
BUT STRONG INSTABILITY IS LACKING.

03

In the hours before

Special weather statement, Apr 28, 8:35 AM EDT, 4 hours 27 minutes before
FLZ039-042-048-049-050-051-055-060-062-065-504-505-281830-

SPECIAL WEATHER AND MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
835 AM EDT MON APR 28 1997

...THREAT FOR MINOR COASTAL FLOODING EXISTS AT TIME OF HIGH TIDE...

STRONG SOUTH WINDS WILL VEER AROUND TO SOUTHWEST TODAY ALLOWING WATER TO
PILE UP ALONG THE COAST.  EXPECT TIDES TO BE ABOUT 2 FEET ABOVE WHAT YOU
WOULD EXPECT FOR A NORMAL HIGH TIDE.  HIGH TIDE WILL BE AT ...

        FT MYERS...     806 PM
        ST PETE PIER... 558 PM
        CLEARWATER...   337 PM
        OZELLO...      1107 AM
        CEDAR KEY...    528 PM

EXPECT WATER LEVELS TO REACH AT THE TIME OF HIGH TIDE...

        FT MYERS...      2 FEET ABOVE MSL
        ST PETE PIER...  3 1/2 FEET ABOVE MSL
        CLEARWATER...    3 1/2 FEET ABOVE MSL
        OZELLO...        2 1/2 FEET ABOVE MSL
        CEDAR KEY...     3 1/2 FEET ABOVE MSL

THE COMBINATION OF HIGHER WATER LEVELS AND WAVE ACTION WILL PRODUCE
SOME FLOODING OF IMMEDIATE COASTAL FLOOD PRONE AREAS.  THERE MAY BE SOME
WAVES OVER SEA WALLS AND FLOODING OF LOW LYING COASTAL ROADS.

THOSE PERSONS IN AREAS PRONE TO COASTAL FLOODING WILL NEED TO PAY CLOSE
ATTENTION TO THE RISING WATERS.  ANOTHER STATEMENT WILL BE ISSUED LATER
TODAY IF THE SITUATION WARRANTS.

SOBIEN
Special weather statement, Apr 28, 8:57 AM EDT, 4 hours 5 minutes before
FLZ039-042-048-049-050-051-055-060-062-065-504-505-281830-

SPECIAL WEATHER AND MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
250 PM EDT MON APR 28 1997

...THREAT FOR MINOR COASTAL FLOODING CONTINUES...

STRONG SOUTH TO SOUTHWEST WINDS ARE PUSHING GULF WATERS TOWARDS THE COAST.
TIDES ARE RUNNING ABOUT 2 FEET ABOVE NORMAL THIS AFTERNOON.

HIGH TIDE WILL BE AT ...

        FT MYERS...     806 PM
        ST PETE PIER... 558 PM
        CLEARWATER...   337 PM
        FLORIDA POWER...522 PM
        CEDAR KEY...    528 PM

EXPECT WATER LEVELS AT THE TIME OF HIGH TIDE TO REACH...

        FT MYERS...      2.5 FEET ABOVE MSL
        ST PETE PIER...  3.5 FEET ABOVE MSL
        CLEARWATER...    3.5 FEET ABOVE MSL
        FLORIDA POWER... 4.0 FEET ABOVE MSL
        CEDAR KEY...     4.0 FEET ABOVE MSL

THE COMBINATION OF HIGHER WATER LEVELS AND WAVE ACTION WILL PRODUCE
SOME FLOODING OF IMMEDIATE COAST.AL FLOOD PRONE AREAS. SOME
WAVES WILL SPLASH OVER SEA WALLS AND FLOODING OF LOW LYING COASTAL
ROADS MAY OCCUR.

PEOPLE IN AREAS PRONE TO COASTAL FLOODING SHOULD PAY CLOSE
ATTENTION TO THE RISING WATERS.

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 11:42 AM EDTSevere Thunderstorm WarningTBWHillsborough48 min
Apr 28, 11:50 AM EDTTornado WarningTBWHillsborough25 min
Apr 28, 12:11 PM EDTTornado WarningTBWPasco34 min
Apr 28, 12:20 PM EDTTornado WarningTBWPolk40 min
Apr 28, 1:15 PM EDTTornado WarningTBWDeSoto, Hardee45 min
Apr 28, 1:37 PM EDTTornado WarningTBWCharlotte, Lee53 min
Apr 28, 1:39 PM EDTTornado WarningTBWHighlands66 min
Apr 28, 1:46 PM EDTTornado WarningTBWPolk59 min
Apr 28, 2:42 PM EDTSevere Thunderstorm WarningTBWLee63 min

Nearby

Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.